Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 89, NWS Quad Cities, IA

July 8, 2001Benton County, Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2001, 11:46 AM CDT for Benton County, Iowa County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 11:46 AM CDT (16:46 UTC)
Expired
Jul 8, 2001, 12:15 PM CDT
In force
29 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Benton County, IA, Iowa County, IA

The radar

The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 12:00 PM CDTThunderstorm Wind 52 ESouth Amana, IA8 inch limb down. Reported by trained storm spotter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 11:15 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2493 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 081647
SVRMLI

IAC011-095-081715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 AM CDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS EXTENDED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA
  IOWA COUNTY IN EAST CENTRAL IOWA

* UNTIL 1215 PM CDT

* AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   SEVERE THUNDERSTORMS WITH POSSIBLE LARGE HAIL AND 
DAMAGING WINDS 2 MILES  NORTH OF WATKINS...OR 9 MILES NORTHEAST OF 
MARENGO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   NORWAY BY 1150 AM CDT.
  7 MILES NORTH OF MIDDLE AMANA BY 1155 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE
WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF
LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

LAT...LON 4228 9223 4155 9227 4152 9186 4229 9191

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:02 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 8, 9:02 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT SUN JUL 8 2001

AMPLIFYING UA PATTERN TO USHER IN COOLER/DRIER AIRMASS BY MIDWEEK.
IN THE TRANSITION...WILL HAVE TO BE CONCERNED WITH TSRA POTENTIAL
THIS AFTERNOON AND EVENING AND AGAIN ON MONDAY AFTERNOON.  WILL ALSO
HAVE TO DEAL WITH HEAT RELATED ISSUES...ESPECIALLY SOUTH TODAY.

AT 06Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT FROM KSQI
TO NR KDSM TO KOMA.  HIGH DEWPOINTS ARE POOLED ALONG AND SOUTH OF
THE BOUNDARY WITH SLIGHTLY DRIER AIR TO THE NORTH. SATELLITE IMAGERY
AND REGIONAL RADAR LOOP SHOW ANOTHER MCS OVER WESTERN NE TRACKING
EAST...SIMILAR TO LAST NIGHT.

WITH AMPLIFYING RIDGE OVER WESTERN U.S. FORCING SLIGHTLY COOLER
MID LEVEL TEMPS SOUTH INTO CWA...STRONG CAP SHOULD WEAKEN THIS
AFTERNOON...AT LEAST OVER THE NORTHERN CWA.  THE WEAKER CAP
AND S/W EVIDENT IN WATER VAPOR IMAGERY ROUNDING RIDGE WILL
ARE SUFFICIENT REASONS TO GO WITH WITH HIGH CHANCE POPS FOR
CONVECTION THIS AFTERNOON/EVENING ALONG AND NORTH OF BOUNDARY...OR
OVER ABOUT THE NORTHERN HALF OF THE CWA.  WILL KEEP LOW CHANCE POPS
SOUTH WITH CAP STILL IN PLACE.  WILL ALSO CONTINUE HEAT ADVISORY
FOR TODAY FOR THE SAME AREA.   TEMP FORECAST TODAY A LITTLE TRICKY
WITH SLIGHTLY COOLER H850 TEMPS...LESS SURFACE WIND FOR MIXING AND
MID/HIGH CLOUDS FROM DECAYING MCS KEEPING TEMPS FROM SURPASSING
SATURDAYS HIGHS. WILL GO WITH PERSISTENCE TODAY FOR HIGHS.  DEWPOINTS
SHOULD ALSO BE ABOUT THE SAME AS YESTERDAY...BUT LESS WIND TO
PROVIDE RELIEF FROM THE HEAT.

LOOKING AHEAD INTO MONDAY...A LITTLE COOLER AND DRIER AIR SAGGING
SOUTH AS SURFACE FRONT PUSHES INTO MO.  MAV NUMBERS LOOK
REASONABLE.  WITH BOUNDARY JUST SOUTH OF CWA WILL CONTINUE LOW
CHANCE POPS SOUTH HALF.

NO CHANGES ANTICIPATED FOR THE EXTENDED WITH CURRENT FORECAST
HANDLING ONSET OF COOLER AIRMASS FOR MID WEEK.  DRY FORECAST TUESDAY
CENTRAL AND NORTH MAY HAVE TO BE LOOKED AT WITH AVN GENERATING SOME
QPF ALONG BACKDOOR FRONT MOVING THROUGH TUESDAY AFTERNOON. WILL LET
DAY SHIFT LOOK AT ANOTHER RUN TO ASSESS THIS POTENTIAL.

DVN...
IA...HEAT ADVISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34.
IL...HEAT ADV,ISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34.
MO...HEAT ADVISORY FOR TODAY FOR SCOTLAND AND CLARK COUNTIES.

DLF

In the hours before

Special weather statement, Jul 8, 9:57 AM CDT, 1 hour 49 minutes before
IAZ068-ILZ015-081530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 AM CDT SUN JUL 8 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SCOTT AND ROCK ISLAND
COUNTIES ALLOWED TO EXPIRE AT 10 AM...

AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS HAD MOVED INTO NORTHEASTERN SCOTT COUNTY AND UPPER ROCK
ISLAND COUNTY...AND WEAKENED. THEREFORE...THE THREAT FOR HEAVY RAIN AND
MINOR FLOODING HAS SUBSIDED...THUS THE ADVISORY HAS BEEN ALLOWED
TO EXPIRE. HOWEVER...ADDITIONAL THUNDERSTORMS WILL MOVE BACK INTO THE
AREA LATE THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL BRING
MORE HEAVY RAIN. IF YOU LIVE IN SCOTT OR ROCK ISLAND COUNTIES...
ESPECIALLY IN DIXON...NEW LIBERTY...PLAINVIEW...DONAHUE...WALCOTT
DAVENPORT...AND EAST OF FOLLETTS...REMAIN ALERT ESPECIALLY IF YOU LIVE
IN A FLOOD PRONE AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN 1 AND
3 INCHES OF RAIN FELL I]N MANY OF THESE LOCATIONS. ANY ADDITIONAL HEAVY
RAIN WOULD INCREASE THE LIKELIHOOD OF MINOR NUISANCE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES.

MCCLURE
Local storm report, Jul 8, 11:14 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 AM CDT SUN JUL 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION.o...

1110 AM    BELLE PLAINE              IA   65 MPH TSTM GUST
07/08/01   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Jul 8, 11:15 AM CDT, 31 minutes before
IAZ051>053-063>068-076>078-087>089-098-099-ILZ009-015>018-024>026-
034-035-081100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1115 AM CDT SUN JUL 8 2001

...THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 526...IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING...

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN IOWA: BENTON...CEDAR...CLINTON...DES MOINES...HENRY...IOWA...
JEFFERSON...JOHNSON...JONES...KEOKUK...LEE...LINN...LOUISA...
MUSCATINE...SCOTT...VAN BUREN AND WASHINGTON.

IN ILLINOIS: BUREAU...HANCOCK...HENDERSON...HENRY...MCDONOUGH...
MERCER...PUTNAM...ROCK ISLAND...WARREN AND WHITESIDE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ALEDO...
ANAMOSA...BETTENDORF...BURLINGTON...CAMBRIDGE...CARTHAGE...CEDAR
RAPIDS...CLINTON...COLUMBUS JUNCTION...DAVENPORT...EAST MOLINE...
FAIRFIELD...FORT MADISON...HENNEPIN...IOWA CITY...KEOKUK...
KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MOLINE...MONMOUTH...
MORRISON...MOUNT PLEASANT...MUSCATINE...OQUAWKA...PRINCETON...ROCK
FALLS...ROCK ISLAND...SIGOURNEY...STERLING...TIPTON...VINTON...
WAPELLO AND WASHINGTON.

SEVERE THUNDERSTORMS OVER CENTRAL IOWA WILL CONTINUE TO MOVE
EAST...AFFECTING THE WATCH AREA THROUGH LATE AFTERNOON.  THE
GREATEST THREAT IS FOR DAMAGING THUNDERSTORM WINDS...AND HAIL UP TO
2 INCHES IN DIAMETER

IF YOU LIVE IN OR CLOSE TO THE WATCH AREA...YOU SHOULD BE PREPARED
FOR THUNDERSTORMS WITH LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND
DANGEROUS LIGHTNING.  BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
REMEMBER...SEVERE THUNDqERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

LRE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:13 AM CDTSevere Thunderstorm WarningDVNClinton62 min
Jul 8, 11:00 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa45 min
Jul 8, 11:27 AM CDTSevere Thunderstorm WarningDVNJohnson, Linn48 min
Jul 8, 12:08 PM CDTSevere Thunderstorm WarningDVNCedar, Jones67 min
Jul 8, 12:17 PM CDTSevere Thunderstorm WarningDVNJohnson, Linn28 min
Jul 8, 12:25 PM CDTSevere Thunderstorm WarningDVNMuscatine65 min
Jul 8, 12:34 PM CDTSevere Thunderstorm WarningDVNScott56 min
Jul 8, 12:55 PM CDTSevere Thunderstorm WarningDVNClinton65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.